Tennessee, 2015

Hail and Damaging Wind in Tennessee, May 11, 2015

May 11, 2015 · NWS OHX · 2 events in 1 county or zone

Isolated thunderstorms developed during the late morning and afternoon hours of May 11 on the Cumberland Plateau. One storm became severe and produced large hail and damaging winds near Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated thunderstorms developed during the late morning and afternoon hours of May 11 on the Cumberland Plateau. One storm became severe and produced large hail and damaging winds near Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 11, 9:30 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 11, 9:30 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT MON MAY 11 2015

.UPDATE...

MAIN ITEM OF INTEREST FOR THE TODAY PERIOD IS THE CHANCES FOR A
COUPLE STRONG TO POSSIBLY SEVERE STORMS. SPC HAS OUR SW COUNTIES
HIGHLIGHTED WITH A SLIGHT RISK AND THE REST OF THE AREA WITH A
MARGINAL RISK. HRRR INDICATES 1000-1500 J/KG SBCAPE SNEAKING INTO
THE SOUTHWEST BY 18Z WITH SOME STORMS APPROACHING THAT AREA AT THE
TIME. CURRENTLY RADAR SHOWS SOME STORMS IN THE NORTH CENTRAL MS.
TIMING THESE STORMS OUT PUTS THEM INTO OUR WESTERN COUNTIES AROUND
19Z. LATEST RUN OF THE HRRR IS MORE BULLISH WITH THE AMOUNT OF
PRECIPITATION BROUGHT INTO THE AREA. PREVIOUS RUNS WERE MORE
SCATTERED IN NATURE. TEND TO AGREE WITH THE EARLIER RUNS GIVEN THE
LACK OF CONVERGENCE AND SUPPORT FOR THE STORMS. WITH ALL OF
THIS...KEPT POPS AS THEY WERE.

OVERALL HIGH TEMPERATURES ARE ON PACE. TWEAKED SOME HOURLY TEMPS
ESPECIALLY TO THE EAST WHERE FULL SUN HAS ALLOWED A QUICK WARM UP
BUT WARMING TRENDS SHOULD BE TEMPERED AS CLOUDS MOVE IN FROM THE
WEST.

REAGAN

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT MON MAY 11 2015/

UPDATE...FOR AVIATION.

AVIATION...
12Z TAFS...SCATTERED TSRA WILL DEVELOP OVER THE AREA TODAY AHEAD
OF A COLD FRONT. SOME SEVERE STORMS ARE POSSIBLE. OUTSIDE ANY
TSRA...VFR EXPECTED WITH GUSTY SSW WINDS TO 22KT AT TIMES. TSRA
CHANCES WILL DECREASE TONIGHT. WINDS WILL DIMINISH AND VEER TO
THE NW OVERNIGHT.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

10
Hazardous weather outlook, May 11, 9:39 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1039 AM CDT MON MAY 11 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-121545-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1039 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FAR SOUTHWEST
MIDDLE TENNESSEE. A COLD FRONT WILL APPROACH TODAY...AND MOVE ACROSS THE
AREA TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE WARM AND
INCREASINGLY UNSTABLE AIR AHEAD OF THE FRONT. A FEW OF THOSE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS BEING
THE MAIN CONCERN. LARGE HAIL AND LOCALIZED HEAVY DOWNPOURS WILL BE
POSSIBLE AS WELL. THE MAIN TIME FOR SCATTERED THUNDERSTORMS AND
POSSIBLE SEVERE WEATHER WILL BE FROM 2 PM THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

10

The radar

The Knoxville radar (KMRX), 136 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fentress

When
May 11, 10:50 AM CST
Where
Fentress County, 0.55 mi WSW of East Jamestown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.467, -84.879

Thunderstorm Wind, Fentress

When
May 11, 10:50 AM CST
Where
Fentress County, 0.55 mi WSW of East Jamestown
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.467, -84.879

Part of the roof of an old body shop was blown off at Highway 154 and Crockett Cemetery Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567689, 567691.